Alert archive / New York / Flash Flood Warnings in 2009
Flash Flood Warning 25, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Jul 31, 2009, 12:14 PM EDT for Columbia County, Greene County, New York. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2009, 12:14 PM EDT (16:14 UTC)
- Expired
- Jul 31, 2009, 4:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Columbia County, NY, Greene County, NY
The radar
The Albany radar (KENX), 52 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 12:50 PM EDT | FLASH FLOOD | Catskill, NY | WEST MAIN STREET CLOSED AT THE CATSKILL CREEK |
| Jul 31, 12:52 PM EDT | FLOOD | Chatham, NY | FLOODED ROADWAY AT ELM STREET AND PAYN AVE. |
| Jul 31, 1:21 PM EDT | FLOOD | Ghent, NY | FLOODING REPORTED ALONG WOOD AVE. |
| Jul 31, 2:00 PM EDT | FLOOD | Kinderhook, NY | KINDERHOOK CREEK IS OVER ITS BANKS IMPACTING ROUTE 9. |
| Jul 31, 3:00 PM EDT | FLOOD | Catskill, NY | ROUTE 23B AND HAMBURG ROAD PARTIALLY CLOSED. IN ADDITION...ALLEN ST AND WEST MAIN ST PARTIALLY CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 311614
FFWALY
NYC021-039-312015-
/O.NEW.KALY.FF.W.0025.090731T1614Z-090731T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1214 PM EDT FRI JUL 31 2009
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITIES OF...HUDSON...CHATHAM...
EASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
THIS INCLUDES THE CITY OF CATSKILL...
* UNTIL 415 PM EDT
* AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED FLASH FLOODING FROM HEAVY SHOWERS AND
EMBEDDED THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
BALTIMORE...VALATIE...PHILMONT...NEW LEBANON...KINDERHOOK...
COXSACKIE...AUSTERLITZ AND ATHENS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA. MANY OF THESE LOCATIONS RECEIVED TWO TO SEVEN INCHES
OF RAINFALL ON WEDNESDAY. THIS NEW RAINFALL WILL INCREASE FURTHER
FLOODING AS THE SHOWERS REPEATEDLY MOVE OVER THE SAME AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ALBANY.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.
&&
LAT...LON 4208 7393 4213 7392 4218 7400 4216 7401
4216 7405 4210 7408 4211 7416 4242 7407
4249 7336 4208 7350 4205 7349 4205 7353
4199 7354
$$
WASULA1 follow-up statement
000
WGUS71 KALY 312015
FFSALY
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
415 PM EDT FRI JUL 31 2009
NYC021-039-312025-
/O.EXP.KALY.FF.W.0025.000000T0000Z-090731T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLUMBIA NY-GREENE NY-
415 PM EDT FRI JUL 31 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN GREENE AND
COLUMBIA COUNTIES...
THE THREAT FOR ADDITIONAL FLASH FLOODING HAS DECREASED AS THE HEAVY
RAINS HAVE MOVED OFF TO THE EAST. HOWEVER...LIGHT RAIN WILL CONTINUE
THROUGH THE AFTERNOON.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.
LAT...LON 4208 7393 4213 7392 4218 7400 4216 7401
4216 7405 4210 7408 4211 7416 4242 7407
4249 7336 4208 7350 4205 7349 4205 7353
4199 7354
$$
TAW/IAAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 10:25 AM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 31, 10:25 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1025 AM EDT FRI JUL 31 2009
.SYNOPSIS...
A STRONG UPPER LEVEL DISTURBANCE OVER THE SOUTH CENTRAL
STATES WILL RIDE UP ALONG A STALLED FRONTAL BOUNDARY TO OUR
SOUTH...FORMING A WAVE OF LOW PRESSURE AND BRINGING MORE SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN TO THE REGION THIS AFTERNOON
INTO THIS EVENING. A WEAK RIDGE OF HIGH PRESSURE WILL BRING A
RETURN OF DRY CONDITIONS ON SATURDAY...WITH MORE SHOWERS AND
THUNDERSTORMS EXPECTED ON SUNDAY AHEAD OF A COLD FRONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
...DAILY RAINFALL RECORD SET AT ALBANY AIRPORT...BUT NO OFFICIAL
RECORD REPORT UNTIL RAIN STOPS...
...APPROACHING A MONTHLY RECORD FOR JULY AT ALBANY AIRPORT...
...FLASH FLOOD WARNING FOR CAPITAL DISTRICT AND POINTS NORTH AND
EAST CONTINUES THROUGH 315 PM...
BASED ON RADAR AND SATELLITE IMAGERY...THE AXIS OF HEAVIEST RAIN
IS LINED UP FROM THE EASTERN CATSKILLS...THROUGH THE CAPITAL
DISTRICT...LAKE GEORGE AND SARATOGA REGIONS TO SOUTHERN VT AND
POINTS SOUTH AND EAST. AREA OF LIGHT TO MODERATE RAIN EXTENDS
NORTHWEST THROUGH THE REST OF NY/PA...WHICH WILL AFFECT THE ENTIRE
REGION THIS AFTERNOON AND TONIGHT. NESDIS POINTED OUT AN AREA OF
PWAT ANOMALIES OF 150-200 PERCENT ABOVE NORMAL IS TRACKING THROUGH
PA...AND HEADED INTO NY. PWAT IN ALB 12Z SOUNDING IS @2 INCHES AND
K INDEX 38...SHOWING STRONG SUPPORT FOR CONTINUED FLASH FLOOD
THREAT. AREAS OF COLUMBIA...RENSSELAER AND BERKSHIRES CONTINUE TO
EXPERIENCE LINGERING FLOOD ISSUES FROM 2 DAYS AGO...AND RAIN
EXPECTED TODAY WILL AGGRAVATE FLOODING THAT IS ALREADY OCCURRING
THERE.
SOME BREAKS IN THE CLOUDS IN EASTERN PA AND PARTS OF NJ MAY SKIRT
THROUGH AREAS AROUND POU AND LITCHFIELD CT...WHERE SOME ENHANCED
INSTABILITY COULD OCCUR THIS AFTERNOON...SUPPORTING SOME ISOLATED
SEVERE THUNDERSTORMS. 12Z OKX SOUNDING WAS QUITE UNSTABLE...AND
GIVES A HINT OF THE POTENTIAL INSTABILITY IN AREAS WHERE SOME
BREAKS IN THE CLOUDS WILL OCCUR. WIND PROFILE IN 12Z ALB SOUNDING
SHOWS GOOD DIRECTIONAL AND SPEED SHEAR...SO WILL KEEP AN EYE ON
SEVERE WEATHER POTENTIAL FROM POU THROUGH LITCHFIELD CT.
WITH THE CLOUD COVER AND RAIN...HAVE ADJUSTED TEMPERATURES IN MANY
AREAS DOWNWARD A BIT...AND HAVE EXPANDED/INCREASED THE RAIN FOR
THIS AFTERNOON. FLASH FLOOD WATCH WILL NOT BE EXPANDED NW SINCE
FLASH FLOOD WARNINGS ALREADY OUT FOR ALB AND SARATOGA AREAS...AND
THAT SHOULD BE AS FAR NW AS ANY FLOOD THREAT SHOULD GET.
PREVIOUS AFD BELOW...
HAVE EXTENDED THE FLASH FLOOD WATCH IN AREA COVERAGE TO INCLUDE
WASHINGTON COUNTY IN NEW YORK AND ALL OF SOUTHERN VERMONT. THE
REASON FOR THIS IS THESE AREAS ALSO RECEIVED HEAVY RAIN WEDNESDAY
INTO WEDNESDAY NIGHT AND ARE IN THE AXIS OF HEAVIEST PCPN TODAY
INTO TONIGHT ON THE ECMWF...NAM AND GFS. THE SCENARIO TODAY IS NOT
MUCH DIFFERENT THAN WEDNESDAY...OTHER THAN THE AXIS OF HEAVIEST
PCPN WILL BE SLIGHTLY FARTHER SOUTH AND EAST AND THE TOTAL
RAINFALL AMOUNTS WILL BE SLIGHTLY LOWER DUE TO THE FASTER MOVEMENT
OF THIS SYSTEM. HOWEVER...THE FLASH FLOOD THREAT IS PERHAPS EVEN
GREATER AS THE GROUND REMAINS SATURATED IN MANY AREAS FROM THE
EVENT ON WEDNESDAY INTO WEDNESDAY NIGHT LEAVING THE FLASH FLOOD
GUIDANCE MUCH LOWER WITH MANY OF THE AREAS WHICH HAD FLOODING WITH
GUIDANCE VALUES AS LOW AS 1.8 INCHES IN 3 HOURS. PWATS RISE TO
1.75 TO 2.25 INCHES ACRS THE WATCH AREA TODAY BEFORE DECREASING
THIS EVENING...AS A RELATIVELY STRONG SOUTHWEST LOW LEVEL
SOUTHWEST FLOW WITH H8 JET JUST SOUTH OF FA AT 18Z TDY LIFTING
THRU SRN NEW ENG BY 00Z SATURDAY. WITH STATIONARY FRONT DRAPED
ACRS SE NY AND SRN NEW ENG AND LOW PRESSURE WAVE MOVING ALONG IT
ONCE AGAIN EXPECT SIGNIFICANT TRAINING ESPECIALLY GIVEN
PWATS...EXTREMELY STRONG THETA E RIDGE H10-H8 ACRS SRN HLF OF FA...
K INDEX VALUES IN THE MID TO UPPER 30S AS WELL AS STRONG SPEED
CONVERGENCE IN THE LOWER TO MID LEVELS. IN ADDITION TO THE FLASH
FLOOD THREAT...THERE IS THE POTENTIAL THAT A FEW STORMS MAY
PRODUCE STRONG GUSTY WINDS ACRS PORTIONS OF OUR SOUTHERN 6
COUNTIES AS LOW LEVEL JET OF 40+ KTS MOVES ACRS LONG ISLAND AND
SOUTHERN NEW ENGLAND THIS AFTERNOON INTO THIS EVENING...SB CAPES
300-800 J/KG AND 0-3 KM HELICITY 70-150 M2/S2. WITH LITTLE HEATING
TODAY AND LIMITED CAPES WOULD EXPECT THAT A WET MICROBURST WOULD
BE MAIN THREAT. NOT CONCERNED ABOUT HAIL AS WBZ HEIGHTS IN THIS
AREA RISE TO 12-14+ KFT BY THIS AFTERNOON. HAVE LIKELY TO CAT POPS
TODAY GRADUALLY DIMINISHING FROM NORTHWEST TO SOUTHEAST THIS
EVENING AND THEN ONLY SLIGHT CHANCE TO CHANCE POPS IN MOST AREAS
AFTER MIDNIGHT. HAVE HIGHS TDY IN THE UPPER 60S TO UPPER 70S WITH
LOWS TONIGHT IN THE MID 50S TO MID 60S.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
ON SATURDAY A WEAK RIDGE OF HIGH PRESSURE BUILDS ACRS THE FA WITH
PLENTY OF SUN EXPECTED AND H8 TEMPS 14-16C RANGE EXPECT THAT HIGHS
WILL BE IN THE UPPER 70S TO UPPER 80S. THUS MAV TEMPS LOOK TO BE
ABOUT 3-5 DEGREES TOO HIGH.
ON SATURDAY NIGHT EXPECT THAT CLEAR SKIES WILL GIVE WAY TO
INCREASING CLOUDS LATE AS NEXT SYSTEM APPROACHES WILL KEEP
FORECAST DRY FOR NOW WITH LOWS IN THE MID 50S TO MID 60S.
SUNDAY LOOKS TO BE ANOTHER INTERESTING DAY WITH POTENTIAL FOR
SEVERE GREATER THAN TODAY IN MOST AREAS. SB CAPES OF 1000-1500
J/KG...0-3 KM HELICITY VALUES AS HIGH AS 200 M2/S2...WEAKER LOW
LEVEL JET THAN TODAY WHICH IS ORIENTED TO OUR N ACRS SRN
CANADA...BUT IMPRESSIVE H3 JET OF 90-100 KTS CYCLONICALLY CURVED N
OF LK ONT WITH FA IN FAVORABLE RR QUAD AND WBZ HEIGHTS FAVORABLE
FOR HAIL WITH RANGE SUN AFT BTWN 8.5 AND 11.5 KFT ACRS BULK OF FA.
HIGHS ON SUNDAY SHOULD BE SLIGHTLY COOLER THAN SATURDAY DUE TO
MORE CLOUD COVER GENERALLY IN THE MID 70S TO LOWER 80S.
ANY SHOWERS AND THUNDERSTORMS SHOULD END QUICKLY SUNDAY EVENING
FOLLOWED BY CLEARING LATE WITH LOWS IN THE MID 5OS TO MID 60S.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
MEDIUM RANGE MODELS SHOWING A PROGRESSIVE PATTERN SHAPING UP FOR
MUCH OF NEXT WEEK. THAT WILL LIKELY RESULT IN ALTERNATING DAYS FOR
DRY AND WET WEATHER FROM MON THROUGH THUR.
MON SHOULD BE MAINLY DRY...AS WE WILL BE UNDER THE INFLUENCE OF WEAK
HIGH PRESSURE AT THE SURFACE. TEMPS SHOULD BE QUITE WARM WITH A
SOUTHWEST FLOW ALOFT. HOWEVER...THE NEXT COLD FRONT AND ASSOC UPPER
LEVEL TROF WILL BE APPROACHING FROM THE GREAT LAKES AND MOVE ACROSS
THE AREA ON TUE. OP GFS DEPICTING A LARGE MAGNITUDE OF SBCAPE
DEVELOPING TUE AFTERNOON AHEAD OF THE FRONT...SO DEPENDING ON
EVENTUAL TIMING OF THE COLD FRONT PASSAGE TUE COULD BE AN ACTIVE
CONVECTIVE DAY WITH SOME SEVERE POTENTIAL.
IN WAKE OF THE COLD FRONT TEMPS COOL DOWN SOMEWHAT FOR
WED. WITH A WEAK SHORT WAVE MOVING THROUGH...A SHOWER OR TWO CANNOT
BE RULED OUT. PWATS DROP SIGNIFICANTLY THOUGHT AND INSTABILITY LOOKS
TO BE NIL. THE LATEST ECMWF HAS MORE QPF THAN EXPECTED FOR WED GIVEN
THE LOW PWATS...SO WILL MENTION ONLY SLIGHT CHANCE POPS AT THIS
TIME. THUR LOOKS TO BE DRY AS A BUBBLE HIGH MOVES OVERHEAD. TEMPS
EXPECTED TO BE CLOSE TO NORMAL FOR THE WED-THU TIME FRAME.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
A STRONG UPPER LEVEL DISTURBANCE WITH AN ABUNDANCE OF MOISTURE IN
PLACE...WILL PROVIDE VERY WET WEATHER TODAY WITH VARYING FLYING
CONDITIONS. SHOWERS ALREADY AFFECTING THE TERMINALS...WITH KGFL
RECEIVING MODERATE TO HEAVY RAIN AND IFR VSBY. WILL MENTION
PREVAILING -SHRA WITH TEMPO FOR OCCASIONAL SHRA/+SHRA AND ASSOC
MVFR/IFR CONDITIONS...AND WILL ALSO APPEND CB TO CLOUD GROUPS SINCE
THERE WILL BE EMBEDDED CONVECTION BUT THUNDERSTORMS ARE EXPECTED TO
BE SCATTERED AND MAINLY THIS AFTERNOON. RAIN WILL END THIS
EVENING...FIRST AT KGFL THEN KALB AND LAST AT KPOU. THERE WILL
LIKELY BE LOW STRATUS AND/OR FOG FORMATION TONIGHT. WHICH WILL BE
FAVORED WILL DEPEND ON IF THERE ARE SUBSTANTIAL BREAKS IN CLOUD
COVER. BEST CHANCE FOR THICKER FOG IS AT KGFL...WHERE IFR VSBY HAVE
BEEN INDICATED BY 07Z. WILL MENTION MVFR CONDITIONS AT KALB/KPOU FOR
NOW...WITH POTENTIAL FOR SOME IFR AS WELL.
WINDS WILL BE SOUTH-SOUTHWEST AROUND 5 KT THIS MORNING. WINDS WILL
BRIEFLY SHIFT TO THE WEST-NORTHWEST THIS EVENING...BUT THE GRADIENT
WILL SLACKEN QUICKLY LEAVING NEAR CALM WINDS AFTER DARK.
OUTLOOK...
SAT...VFR...NO SIG WX.
SAT NIGHT-SUN MORNING...IFR/MVFR...POSSIBLE BR/FG.
SUN...VFR/MVFR...SHRA/TSRA LIKELY.
MON...VFR...BUT POSSIBLE MVFR/IFR WITH BR/FG OR LOW STRATUS.
TUES...VFR/MVFR...CHC SHRA/TSRA.
&&
.FIRE WEATHER...
WET FLAG CONDITIONS EXPECTED AGAIN TODAY.
A STRONG UPPER LEVEL DISTURBANCE OVER THE SOUTH CENTRAL
STATES WILL RIDE UP ALONG A STALLED FRONTAL BOUNDARY TO OUR
SOUTH...FORMING A WAVE OF LOW PRESSURE AND BRINGING MORE SHOWERS AND
THUNDERSTORMS...SOME WITH HEAVY RAIN TO THE REGION TODAY INTO THIS
EVENING. A WEAK RIDGE OF HIGH PRESSURE WILL BRING A RETURN OF DRY
CONDITIONS ON SATURDAY...WITH MORE SHOWERS AND THUNDERSTORMS
EXPECTED ON SUNDAY AHEAD OF A COLD FRONT.
RELATIVE HUMIDITY VALUES WILL ONLY DROP TO 75 TO 85 PERCENT
TODAY...RECOVER TO NEAR 100 PERCENT TONIGHT...AND DROP TO 35 TO 55
PERCENT ON SATURDAY.
WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 10 MPH TODAY...LIGHT AND
VARIABLE TONIGHT AND SATURDAY.
&&
.HYDROLOGY...
FOR TODAY INTO TONIGHT EXPECT SHOWERS AND THUNDERSTORMS...SOME WHICH
WILL TRAIN TO PRODUCE WIDESPREAD QPF AMOUNTS OF 1 TO 2 INCHES OF
RAIN...WITH ISOLATED AMOUNTS OF 2 TO 5 INCHES POSSIBLE ESPECIALLY
FROM THE CATSKILLS AND EAST TO SOUTHERN VERMONT...THE BERKSHIRES
AND LITCHFIELD HILLS. HAVE ALSO INCLUDED WASHINGTON COUNTY IN
FLOOD WATCH DUE TO THEIR ANTECEDENT CONDITIONS. IN ADDITION TO
THE FLASH FLOOD THREAT...THERE IS ALSO CONCERN FOR SOME OF THE
MAINSTEM RIVERS ESPECIALLY WHERE TRAINING OCCURS OVER A RIVER
BASIN. THE HIGHEST FORECAST RIVER LEVELS ARE EXPECTED TO BE MAINLY
CONFINED TO WESTERN NEW ENGLAND WITH SIGNIFICANT RISES EXPECTED ON
THE HOUSATONIC...WILLIAMS AND HOOSIC RIVER...SENDING THEM CLOSE TO
OR EVEN ABOVE BANKFULL. BUT FOR NOW...FLASH FLOODING APPEARS TO
BE THE MAIN THREAT.
THE RAINS WILL EXIT LATE TONIGHT WITH DRIER AIR FILTERING IN ON
SATURDAY BUT MORE RAIN IS POSSIBLE FOR SUNDAY ALTHOUGH AT THIS
TIME PWATS DROP TO AROUND 1.5 INCHES AND WHILE SOME HEAVY RAIN
POSSIBLE...SEVERE WEATHER APPEARS TO BE THE BIGGER THREAT. STILL
GIVEN LITTLE RECOVERY TIME IN BETWEEN EVENTS WILL MENTION HEAVY
DOWNPOURS IN HWO.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.
&&
.CLIMATE...
THE RAINFALL FROM THURSDAY JULY 30TH...HAS OFFICIALLY BROUGHT OUR
RAINFALL TOTAL FOR THE MONTH OF JULY UP TO 7.49 INCHES AT ALBANY
INTERNATIONAL AIRPORT. THIS NOW MAKES THIS JULY THE 6TH WETTEST JULY
ON RECORD IN ALBANY RECORD BOOKS...AHEAD OF 2004 WITH ITS VALUES OF
7.20 INCHES AND JUST BEHIND 2005 WITH ITS VALUE OF 7.54 INCHES.
ADDITIONAL RAINFALL EXPECTED TODAY WILL LIKELY ALLOW THIS JULY TO
REACH WELL INTO THE TOP 5 WETTEST JULYS. INCIDENTALLY...THE JULY
2008 TOTAL OF 6.94 INCHES...WHICH WAS TIED FOR THE 10TH WETTEST
JULY...HAS NOW BEEN BUMPED OFF THE LIST.
THE WETTEST JULY ON RECORD IS 9.37 INCHES SET BACK IN 1871. BY THE
WAY...IF WE CAN GET BY THE JULY 2005 RECORD...IT WOULD BE THE
WETTEST JULY SINCE 1871.
TOP 10 WETTEST JULYS FOR ALBANY NY...MONTHLY PRECIPITATION RECORDS
DATE BACK TO 1826.
1) 9.37 INCHES 1871
2) 8.57 INCHES 1850
3) 7.92 INCHES 1848
4) 7.83 INCHES 1863
5) 7.54 INCHES 2005
6) 7.49 INCHES THROUGH JULY 30TH 2009
7) 7.20 INCHES 2004
8) 7.19 INCHES 1870
9) 7.03 INCHES 2007
10) 6.96 INCHES 1975
AS FOR TEMPERATURES...THROUGH JULY 30TH...THE AVERAGE TEMPERATURE
FOR JULY 2009 FOR ALBANY IS 68.3 DEGREES...2.8 DEGREES BELOW NORMAL.
TOP 10 COLDEST JULYS FOR ALBANY NY...MONTHLY TEMPERATURE RECORDS
DATE BACK TO 1820.
1) 67.6 DEGREES 1992
2) 67.6 DEGREES 2000
3) 68.3 DEGREES 1860
4) 68.4 DEGREES 1971
5) 68.5 DEGREES 1976
6) 68.6 DEGREES 1829
7) 68.6 DEGREES 1875
8) 68.8 DEGREES 1978
9) 68.9 DEGREES 1965
10) 68.9 DEGREES 1984 & 2001
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ001-013.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ043-053-054-
058>061-063>066-084.
MA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ001-025.
VT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VTZ013>015.
&&
SYNOPSIS...NAS
NEAR TERM...NASHazardous weather outlook, Jul 31, 10:34 AM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1034 AM EDT FRI JUL 31 2009 CTZ001-013-MAZ025-NYZ058>061-063>066-011100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- 1034 AM EDT FRI JUL 31 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...THE SOUTHERN BERKSHIRES OF WESTERN MASSACHUSETTS AND THE CENTRAL AND SOUTHEAST CATSKILLS...TACONICS AND MID HUDSON VALLEY OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS ALSO A SLIGHT CHANCE THAT THUNDERSTORMS TODAY INTO TONIGHT MAY BE SEVERE. THE GREATEST THREAT FROM THE THUNDERSTORMS WOULD BE DAMAGING WINDS. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN THE FOLLOWING COUNTIES... IN CONNECTICUT... LITCHFIELD. IN MASSACHUSETTS... BERKSHIRE. IN NEW YORK... COLUMBIA...DUTCHESS...GREENE AND ULSTER. IN ADDITION...SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2 INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET. MAZ001-NYZ043-053-054-084-VTZ013>015-011100- NORTHERN BERKSHIRE-NORTHERN WASHINGTON-WESTERN RENSSELAER- EASTERN RENSSELAER-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 1034 AM EDT FRI JUL 31 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN BERKSHIRES OF WESTERN MASSACHUSETTS...WASHINGTON AND RENSSELAER COUNTIES OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THUNDERSTORMS TODAY AND TONIGHT ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE GUSTY WINDS. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE REQUESTED TO SEND RAINFALL REPORTS OF 2 INCHES OR MORE...AS WELL AS ANY REPORTS OF FLOODING OR BANKFULL OR NEAR BANKFULL BODIES OF WATER...TO THE NATIONAL WEATHER SERVICE BY TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET. NYZ032-033-038>042-047>052-082-083-011100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-SCHOHARIE- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-NORTHERN FULTON-SOUTHEAST WARREN- 1034 AM EDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...GREATER CAPITAL DISTRICT...MOHAWK VALLEY AND NORTHERN CATSKILLS OF EAST CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND TONIGHT ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE GUSTY WINDS. THE THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHWEST TO NORTHEAST AT 25 TO 35 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POSSIBILITY OF SEVERE THUNDERSTORMS SUNDAY AFTERNOON INTO SUNDAY EVENING. THE THUNDERSTORMS ARE EXPECTED TO FORM AHEAD OF A COLD FRONT AND MAY PRODUCE DAMAGING WINDS...HAIL AND HEAVY DOWNPOURS. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 31, 9:56 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 956 AM EDT FRI JUL 31 2009 NYZ054-VTZ013-014-311500- EASTERN RENSSELAER NY-BENNINGTON VT-WESTERN WINDHAM VT- 956 AM EDT FRI JUL 31 2009 ...A LINE OF HEAVY SHOWERS WITH EMBEDDED THUNDERSTORMS IN EXTREME NORTHEASTERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK... SOUTHERN BENNINGTON COUNTY IN SOUTHERN VERMONT... THIS INCLUDES THE CITY OF BENNINGTON... WEST CENTRAL WINDHAM COUNTY IN SOUTHERN VERMONT... THIS INCLUDES THE CITY OF STRATTON... AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR BENNINGTON...OR ABOUT OVER BENNINGTON...AND MOVING NORTHEAST AT 35 MPH. THE LINE OF SHOWERS WILL BE NEAR... STRATTON BY 1025 AM EDT WEST WARDSBORO BY 1030 AM EDT RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH AND A HALF OVER NORTHEASTERN RENSSELAER COUNTY...AND SOUTHERN VERMONT CAUSING PONDING OF WATER AND POSSIBLE POOR DRAINAGE FLOODING. WASULA
Special weather statement, Jul 31, 9:57 AM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 957 AM EDT FRI JUL 31 2009 CTZ013-311445- SOUTHERN LITCHFIELD CT- 957 AM EDT FRI JUL 31 2009 ...A LINE OF THUNDERSTORMS MOVING ACROSS SOUTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...THIS INCLUDES THE CITY OF NEW MILFORD... AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A COMPLEX OF SHOWERS AND EMBEDDED THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEW MILFORD TO 8 MILES SOUTHEAST OF NEW MILFORD...OR ALONG A LINE EXTENDING FROM SHERMAN TO 6 MILES WEST OF SOUTHBURY...AND MOVING NORTHEAST AT 35 MPH. RAINFALL RATES UP TO 1 INCH PER HOUR ARE EXPECTED AND MAY BRING ABOUT LOCALIZED PONDING ON AREA ROADWAYS ALONG WITH SMALL WITHIN BANK RIVER RISES. THE BACK EDGE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE NEAR... NEW PRESTON...WOODBURY CENTER AND WOODBURY BY 1005 AM EDT OAKVILLE BY 1015 AM EDT THOMASTON...LITCHFIELD AND LITCHFIELD GREEN BY 1020 AM EDT TERRYVILLE BY 1025 AM EDT. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TOWARD 11 AM. FLASH FLOOD WATCH REMAINS IN EFFECT. BGM WWW.WEATHER.GOV/ALBANY
Local storm report, Jul 31, 10:28 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1028 AM EDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM FLASH FLOOD STILLWATER 42.95N 73.64W
07/31/2009 SARATOGA NY LAW ENFORCEMENT
ROUTE 4 AND ROUTE 32 CLOSED.
1015 AM FLASH FLOOD VOORHEESVILLE 42.65N 73.93W
07/31/2009 ALBANY NY LAW ENFORCEMENT
MOUNTAIN VIEW STREET AND HELDERBERG RD CLOSED.
1017 AM FLASH FLOOD WHITEHALL 43.56N 73.42W
07/31/2009 WASHINGTON NY LAW ENFORCEMENT
UPPER TURNPIKE RD CLOSED.
&&
ROKEEFESpecial weather statement, Jul 31, 11:38 AM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1138 AM EDT FRI JUL 31 2009 NYZ058-059-063-311630- EASTERN GREENE NY-WESTERN GREENE NY-WESTERN ULSTER NY- 1138 AM EDT FRI JUL 31 2009 ...A HEAVY THUNDERSTORM IN GREENE COUNTY IN EAST CENTRAL NEW YORK... THIS INCLUDES THE CITY OF HUNTER... NORTHWESTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK... AT 1134 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR PHOENICIA...OR ABOUT 11 MILES SOUTHWEST OF HUNTER...AND MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR... LANESVILLE BY 1140 AM... HUNTER BY 1150 AM... 8 MILES SOUTHEAST OF WINDHAM BY 1155 AM... THIS THUNDERSTORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS OF OVER ONE INCH OF RAIN PER HOUR. THIS MAY LEAD TO MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS...AS WELL AS SHARP RISES ON SMALL STREAMS AND CREEKS...AND PONDING OF WATER ON ROADWAYS. FRUGIS
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:31 AM EDT | Areal Flood Advisory | ALY | Albany, Saratoga, Schenectady, Schoharie | 3 hr |
| Jul 31, 8:11 AM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Washington | 3 hr |
| Jul 31, 9:14 AM EDT | Flash Flood Warning | ALY | Albany, Rensselaer, Saratoga, Schenectady, Washington | 6 hr |
| Jul 31, 11:09 AM EDT | Areal Flood Advisory | ALY | Greene, Schoharie, Ulster | 3 hr |
| Jul 31, 11:59 AM EDT | Areal Flood Advisory | ALY | Columbia, Greene | 3 hr |
| Jul 31, 12:49 PM EDT | Flash Flood Warning | ALY | Columbia, Rensselaer | 4 hr |
| Jul 31, 2:26 PM EDT | Flash Flood Warning | ALY | Dutchess | 3 hr |
| Jul 31, 3:22 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga | 3 hr |
| Jul 31, 4:22 PM EDT | Areal Flood Warning | ALY | Columbia | 6 hr |
| Jul 31, 4:26 PM EDT | Areal Flood Advisory | ALY | Greene | 3 hr |
| Jul 31, 5:54 PM EDT | River Flood Warning | ALY | Rensselaer, Washington | 13 hr |
Nearby
Flash Flood Warnings in New York, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.